Minnesota, 2007

Damaging Winds in Minnesota, July 11, 2007

July 11, 2007 · NWS DLH · 3 events in 1 county or zone

Thunderstorms moved south through southern Canada and crossed the border into northern Minnesota during the afternoon of July 11. One particular storm became severe and produced downburst winds that caused damage in International Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms moved south through southern Canada and crossed the border into northern Minnesota during the afternoon of July 11. One particular storm became severe and produced downburst winds that caused damage in International Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 11, 9:07 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 11, 9:07 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1007 AM CDT WED JUL 11 2007

.DISCUSSION...ADJUSTED POPS TO ACCOUNT FOR PROJECTED TRACK OF BEST
85/50H LAPSE RATES/DEEPER MOISTURE THIS AFTERNOON. CONVECTION
ALREADY GOING OVER MANITOBA WITH MID LVL COLD POOL/SHORTWAVE. THIS
FEATURE MOVES INTO CWA THIS AFTERNOON. LOW FREEZING LEVELS WILL
PROMOTE SMALL HAIL DEVELOMENT.

&&

POINT TEMPS/POPS...
DLH  69  50  69  47 /  40  20  20  20
INL  65  48  68  45 /  40  20  30  10
BRD  71  51  71  49 /  30  10  10  10
HYR  72  48  70  46 /  40  30  30  20
ASX  70  51  68  48 /  40  30  30  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

CANNON
Hazardous weather outlook, Jul 11, 12:06 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
106 PM CDT WED JUL 11 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-121815-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
106 PM CDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL PRODUCE LOCALLY GUSTY WINDS AND SMALL
HAIL THIS AFTERNOON AND EARLY EVENING. IN ADDITION...BRIEF HEAVY
RAIN AND LIGHTNING MAY ACCOMPANY A FEW STORMS. THE MOST LIKELY AREA
FOR STORMS WILL BE NORTH OF A LINE FROM CASS LAKE TO THE TWIN
PORTS...AND ACROSS NORTHWEST WISCONSIN. THE SHOWERS AND STORMS
SHOULD DIMINISH IN MOST AREAS BY 8PM TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSETTLED WEATHER PATTERN MAY ALLOW SHOWERS AND STORMS TO
DEVELOP FRIDAY... AND AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

CANNON

In the hours before

Local storm report, Jul 11, 9:29 AM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1029 AM CDT WED JUL 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     NON-TSTM WND DMG BREEZY POINT            46.60N 94.22W
07/10/2007                   CROW WING          MN   TRAINED SPOTTER

            TREES DOWN AND BLOCKING ROADWAYS.

0308 PM     NON-TSTM WND DMG COLERAINE               47.31N 93.42W
07/10/2007                   SOUTHERN ITASCA    MN   TRAINED SPOTTER

            NUMEROUS TREES AND POWERLINES DOWN.

&&

LILES

The radar

The Duluth radar (KDLH), 212 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Koochiching

When
July 11, 12:53 PM CST
Where
Koochiching County, (Inl)intl Falls Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
48.570, -93.400

Thunderstorm Wind, Koochiching

When
July 11, 12:55 PM CST
Where
Koochiching County, International Falls
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
48.600, -93.400

Strong thunderstorm winds blew decks from homes and blew down many pine trees. One-quarter of a garage roof was blown off.

Thunderstorm Wind, Koochiching

When
July 11, 1:00 PM CST
Where
Koochiching County, 3 mi W of International Falls
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.600, -93.466

The strong thudnerstorm winds blew down trees and caused damage to private homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49849, 49854, 49853.